Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal für die reine und angewandte Mathematik

Managing Editor: Weissauer, Rainer

Ed. by Colding, Tobias / Huybrechts, Daniel / Hwang, Jun-Muk / Williamson, Geordie


IMPACT FACTOR 2018: 1.859

CiteScore 2018: 1.14

SCImago Journal Rank (SJR) 2018: 2.554
Source Normalized Impact per Paper (SNIP) 2018: 1.411

Mathematical Citation Quotient (MCQ) 2018: 1.55

Online
ISSN
1435-5345
See all formats and pricing
More options …
Volume 2016, Issue 718

Issues

The braided Thompson's groups are of type F

Kai-Uwe Bux / Martin G. Fluch / Marco Marschler / Stefan Witzel / Matthew C. B. Zaremsky
Published Online: 2014-05-20 | DOI: https://doi.org/10.1515/crelle-2014-0030

Abstract

We prove that the braided Thompson’s groups Vbr and Fbr are of type F, confirming a conjecture by John Meier. The proof involves showing that matching complexes of arcs on surfaces are highly connected.

In an appendix, Zaremsky uses these connectivity results to exhibit families of subgroups of the pure braid group that are highly generating, in the sense of Abels and Holz.

References

  • [1]

    Abels H. and Holz S., Higher generation by subgroups, J. Algebra 160 (1993), no. 2, 310–341. Google Scholar

  • [2]

    Abramenko P. and Brown K. S., Buildings, Grad. Texts in Math. 248, Springer-Verlag, New York 2008. Google Scholar

  • [3]

    Athanasiadis C. A., Decompositions and connectivity of matching and chessboard complexes, Discrete Comput. Geom. 31 (2004), no. 3, 395–403. Google Scholar

  • [4]

    Belk J. M. and Matucci F., Conjugacy and dynamics in Thompson’s groups, Geom. Dedicata 169 (2014), no. 1, 239–261. Google Scholar

  • [5]

    Bestvina M. and Brady N., Morse theory and finiteness properties of groups, Invent. Math. 129 (1997), no. 3, 445–470. Google Scholar

  • [6]

    Birman J. S., Braids, links, and mapping class groups, Ann. of Math. Stud. 82, Princeton University Press, Princeton 1974. Google Scholar

  • [7]

    Björner A., Lovász L., Vrećica S. T. and Živaljević R. T., Chessboard complexes and matching complexes, J. Lond. Math. Soc. (2) 49 (1994), no. 1, 25–39. Google Scholar

  • [8]

    Brady T., Burillo J., Cleary S. and Stein M., Pure braid subgroups of braided Thompson’s groups, Publ. Mat. 52 (2008), no. 1, 57–89. Google Scholar

  • [9]

    Bridson M. R. and Haefliger A., Metric spaces of non-positive curvature, Grundlehren Math. Wiss. 319, Springer-Verlag, Berlin 1999. Google Scholar

  • [10]

    Brin M. G., The algebra of strand splitting. II. A presentation for the braid group on one strand, Internat. J. Algebra Comput. 16 (2006), no. 1, 203–219. Google Scholar

  • [11]

    Brin M. G., The algebra of strand splitting. I. A braided version of Thompson’s group V, J. Group Theory 10 (2007), no. 6, 757–788. Google Scholar

  • [12]

    Brown K. S., Finiteness properties of groups, J. Pure Appl. Algebra 44 (1987), 45–75. Google Scholar

  • [13]

    Brown K. S., The geometry of finitely presented infinite simple groups, Algorithms and classification in combinatorial group theory (Berkeley 1989), Math. Sci. Res. Inst. Publ. 23, Springer-Verlag, New York (1992), 121–136. Google Scholar

  • [14]

    Brown K. S., The homology of Richard Thompson’s group F, Topological and asymptotic aspects of group theory, Contemp. Math. 394, American Mathematical Society, Providence (2006), 47–59. Google Scholar

  • [15]

    Burillo J. and Cleary S., Metric properties of braided Thompson’s groups, Indiana Univ. Math. J. 58 (2009), no. 2, 605–615. Google Scholar

  • [16]

    Cannon J. W., Floyd W. J. and Parry W. R., Introductory notes on Richard Thompson’s groups, Enseign. Math. (2) 42 (1996), no. 3–4, 215–256. Google Scholar

  • [17]

    Charney R., The Deligne complex for the four-strand braid group, Trans. Amer. Math. Soc. 356 (2004), no. 10, 3881–3897. Google Scholar

  • [18]

    Degenhardt F., Endlichkeitseigenschaften gewisser Gruppen von Zöpfen unendlicher Ordnung, Ph.D. thesis, Johann Wolfgang Goethe-Universität, Frankfurt am Main 2000. Google Scholar

  • [19]

    Dehornoy P., The group of parenthesized braids, Adv. Math. 205 (2006), no. 2, 354–409. Google Scholar

  • [20]

    Farb B. and Margalit D., A primer on mapping class groups, Princeton Math. Ser. 49, Princeton University Press, Princeton 2012. Google Scholar

  • [21]

    Farley D. S., Finiteness and CAT(0) properties of diagram groups, Topology 42 (2003), no. 5, 1065–1082. Google Scholar

  • [22]

    Fluch M., Marschler M., Witzel S. and Zaremsky M. C. B., The Brin–Thompson groups sV are of type F, Pacific J. Math. 266 (2013), no. 2, 283–295. Google Scholar

  • [23]

    Funar L., Braided Houghton groups as mapping class groups, An. Ştiinţ. Univ. Al. I. Cuza Iaşi. Mat. (N.S.) 53 (2007), no. 2, 229–240. Google Scholar

  • [24]

    Funar L. and Kapoudjian C., The braided Ptolemy–Thompson group is finitely presented, Geom. Topol. 12 (2008), no. 1, 475–530. Google Scholar

  • [25]

    Funar L. and Kapoudjian C., The braided Ptolemy–Thompson group is asynchronously combable, Comment. Math. Helv. 86 (2011), no. 3, 707–768. Google Scholar

  • [26]

    Hatcher A., On triangulations of surfaces, Topology Appl. 40 (1991), no. 2, 189–194. Google Scholar

  • [27]

    Kassel C. and Turaev V., Braid groups, Grad. Texts in Math. 247, Springer-Verlag, New York 2008. Google Scholar

  • [28]

    Margalit D. and McCammond J., Geometric presentations for the pure braid group, J. Knot Theory Ramifications 18 (2009), no. 1, 1–20. Google Scholar

  • [29]

    Meier J., Meinert H. and VanWyk L., Higher generation subgroup sets and the Σ-invariants of graph groups, Comment. Math. Helv. 73 (1998), no. 1, 22–44. Google Scholar

  • [30]

    Putman A., Representation stability, congruence subgroups, and mapping class groups, preprint 2013, http://arxiv.org/abs/1201.4876v2.

  • [31]

    Quillen D., Homotopy properties of the poset of nontrivial p-subgroups of a group, Adv. Math. 28 (1978), no. 2, 101–128. Google Scholar

  • [32]

    Spanier E. H., Algebraic topology, McGraw–Hill, New York 1966. Google Scholar

  • [33]

    Squier C. C., The homological algebra of Artin groups, Math. Scand. 75 (1994), no. 1, 5–43. Google Scholar

  • [34]

    Stein M., Groups of piecewise linear homeomorphisms, Trans. Amer. Math. Soc. 332 (1992), no. 2, 477–514. Google Scholar

About the article

Received: 2013-04-08

Revised: 2014-02-05

Published Online: 2014-05-20

Published in Print: 2016-09-01


The project was carried out by the research group C8 of the SFB 701 in Bielefeld, and all five authors are grateful for the support of the SFB. The fourth and fifth named authors also gratefully acknowledge support of the SFB 878 in Münster.


Citation Information: Journal für die reine und angewandte Mathematik (Crelles Journal), Volume 2016, Issue 718, Pages 59–101, ISSN (Online) 1435-5345, ISSN (Print) 0075-4102, DOI: https://doi.org/10.1515/crelle-2014-0030.

Export Citation

© 2016 by De Gruyter.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Stefan Witzel
Algebraic & Geometric Topology, 2019, Volume 19, Number 3, Page 1477

Comments (0)

Please log in or register to comment.
Log in